Alert archive / North Carolina / Gale Warnings in 2020

Gale Warning 12, NWS Newport/Morehead City, NC

March 31, 2020

NWS Newport/Morehead City, NC issued this gale warning at Mar 31, 2020, 3:02 AM EDT. It took effect at Mar 31, 2020, 8:00 PM EDT. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2020, 3:02 AM EDT (07:02 UTC)
In effect from
Mar 31, 2020, 8:00 PM EDT
Expired
Apr 1, 2020, 7:02 PM EDT
In force
23 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale warning went out at Mar 31, 1:37 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 31, 1:37 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
137 AM EDT Tue Mar 31 2020

.SYNOPSIS...
High pressure will build into the Carolinas from the southwest
tonight. An area of low pressure will move eastward to the
south of the area Tuesday night and strengthen well offshore
Wednesday. High pressure will build over the area late this
week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 920 PM Mon...Fcst on track with good cvrg of high clouds
expected overnight. Cold front will cross late with breezy NNE
winds developing coast.

Prev disc...H2O vapor imagery depicting broad troughing across
ern CONUS, with dry low levels in place. Ocnl mtn cirrus
continuing to stream through, but overall trend for this evening
is partly cloudy skies. Dry reinforcing backdoor sfc cold front
will cross the area overnight with weak CAA as winds veer nrly.
Lows much cooler but still some 5 or more degrees above climo,
with readings generally in the low/mid 50s. High cloud cover
increases overnight as WAA aloft will be on the increase with
developing cyclone over the lower MS River Valley.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
As of 330 PM Mon...Aforementioned low pres area developing over
the Deep South will quickly move eastward through the day and
bring a lowering of cloud cover to E NC through the morning. Inc
mid level fgen ramps up by afternoon, with rain quickly
developing and moving through E NC through the afternoon,
becoming widespread across the region towards the late afternoon
hours, and have an inc POP trend through the period. A
moderation in low lvl thicknesses coupled with the ovc skies and
developing rain will keep temps aob climo, in the 60-65 degree
range most areas, with some 50s on the OBX due to the onshore
nerly flow.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As 3 AM Mon...Low pressure will lift along the NC coast Tuesday
night, strengthening offshore Wednesday. High pressure will
build over the area late week. Another front will approach the
area late this weekend. Temps will gradually moderate late week
into the weekend.

Tuesday night through Wednesday...Miller type B cyclogenesis is
expected Tue over South Carolina with the parent low tracking
across the Ohio Valley. This is response to a potent mid level
trough moving across the Midwest US. The developing low is
forecast to track northeast along the NC coast Tue night into
Wed then continue to deepen Wed afternoon off of the Mid-
Atlantic coast. Widespread rainfall is expected late Tue
afternoon into Wednesday morning. Locally heavy rainfall will be
possible Tuesday night with PWATs approaching 1.25". Will
continue categorical pops, with WPC showing 0.75-1.5" qpf amts.
Bulk of precip should be ending by late Wed morning, with
lighter wrap around moisture from the offshore low possible
across the area during the afternoon. Strong winds will develop
late Tue night, peaking Wednesday, strongest along the coast.
Wind gusts 40-50 mph expected along the coast. Minor water level
rises will be possible, especially for oceanside locations
north of Cape Hatteras, along with rough surf. See Coastal Flood
section below for more details. Low level thickness values,
increasing clouds and NE/E flow support highs in the upper 50s
to mid 60s Tue, and a few degrees cooler Wed, 55-60 deg.

Thursday through Monday...High pressure will build in from the
west late week into the first part of the weekend, resulting in
dry weather and moderating temps near climo. The next frontal
system will approach the area late next weekend. Doesn't look
like much moisture with this feature, but still a bit of
uncertainty so will continue sc pops Sun and Mon. Highs
generally 65-70 deg inland and upper 50s to low 60s along the
coast, and overnight lows 45-55 deg through Sat. Temps will
continue to moderate, warming into the 70s inland late week into
early next weekend as flow becomes more southerly.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Short Term /through 06Z Wednesday/...
As of 135 AM Tue...VFR conditions prevail across the airspace
this morning with high confidence in VFR conditions prior to
21z. Cloud cover increases and lowers quickly thereafter as low
pressure initially over the southeast U.S. quickly deepens off
the coast of the Carolinas. Rain will overspread all sites late
afternoon into evening with heaviest rainfall focused closer to
the coast where better frontogenetic forcing will be realized.
IFR conditions expected at or shortly after 00z as heavier rain
moves in. Northeasterly winds will gust to 15-20 kt as low
deepens with strongest winds farther east.

Long Term /Tuesday night through Friday/...
As of 3 AM Mon...Best chance for widespread sub- VFR will be
Tue evening into Wed afternoon, with periods of IFR likely Tue
night. Conditions should be improving through the day Wed,
though gusty northerly winds expected. VFR likely to return Wed
night and prevail into Friday as high pressure builds over the
area.

&&

.MARINE...
Short Term /Through Tuesday/...
As of 920 PM Mon...No changes planned. Brief period of marginal
SCA poss late tonight behind cold front. Will hold off on
adding headline given marginal nature plus already have Gale
Watch up for later periods.

Prev disc...Another reinforcing front crosses from the north
overnight with winds veering northerly and briefing surging to
15-20 kt. A few gusts to 25 kt for the waters and Pamlico sound
will occur, but short duration no longer than several hours will
preclude a SCA issuance atm. NE winds briefly diminish Tue
morning to 10-15 kt, but will already be on the increase back to
15-20 kt in the afternoon as pres gradient begins to increase
ahead of approaching low pres area from the west and high pres
continuing to ridge into NC from the north. The 2-3 ft seas this
afternoon will briefly inc to 3-4 ft tonight with the surge,
before subsiding again to 2-3 ft on Tuesday.

Long Term /Tuesday night through Friday/...
Update: As of 330 PM Mon...Have issued Gale watches for all but
the inland rivers beginning Tue night and going through Wed
afternoon to early Wed evening.

As of 3 AM Mon...An area of low pressure will lift along the NC
coast Tuesday night and strengthen off the Mid-Atlantic coast
Wednesday. Strong N/NE winds 25-35 kt will develop Tue night,
peaking Wed morning and early afternoon, then gradually
subsiding Wed night. Still looks like several hours of gale
force winds are likely across the waters and sounds. Will hold
off on Gale Watch for now, but may be needed later today. Seas
will build Tue night, peaking at 6-14 ft Wed. Winds and seas
will be gradually subsiding Thursday as high pressure builds
over the waters. NW winds 15-20 kt subsiding to 10-15 kt late
with seas subsiding to 4-6 ft by afternoon. Gusty NNW winds will
continue Friday, along with building seas as long period swell
increases from distant low pressure.

&&

.TIDES/COASTAL FLOODING...
As of 620 PM Mon...Strong N/NE winds will develop Tue night,
peaking Wednesday morning and early afternoon. Minor water level
rises will be possible for areas adjacent to the southern
Pamlico Sound, and oceanside locations north of Cape Hatteras.
Rough surf will develop along with the threat for minor erosion
for the beaches north of Hatteras.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from late tonight through Wednesday afternoon for
     AMZ135.
     Gale Watch from late tonight through Wednesday afternoon for
     AMZ131-230-231.
     Gale Watch from late tonight through Wednesday evening for
     AMZ152-154.
     Gale Watch from this evening through Wednesday afternoon for
     AMZ156-158.
     Gale Watch from late tonight through Wednesday afternoon for
     AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...RF/TL
SHORT TERM...TL
LONG TERM...CQD
AVIATION...CQD/MS
MARINE...RF/CQD/TL
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Mar 30, 3:30 PM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
330 PM EDT Mon Mar 30 2020

NCZ029-044>047-079>081-090>092-193-195-198-199-311930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Northern Craven-West Carteret-
Inland Onslow-Coastal Onslow-
330 PM EDT Mon Mar 30 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194-311930-
Pamlico-Southern Craven-
330 PM EDT Mon Mar 30 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong N/NE winds will develop Tue night, peaking Wednesday morning
and early afternoon. Minor water level rises will be possible for
areas adjacent to the southern Pamlico Sound and Neuse River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-311930-
East Carteret-
330 PM EDT Mon Mar 30 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong N/NE winds will develop Tue night, peaking Wednesday morning
and early afternoon. Wind gusts 40 to 50 mph expected. Minor water
level rises will be possible for areas adjacent to the southern
Pamlico Sound.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-311930-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
330 PM EDT Mon Mar 30 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong N/NE winds will develop Tue night, peaking Wednesday morning
and early afternoon. Wind gusts 40 to 50 mph expected. Minor water
level rises will be possible for areas adjacent to the southern
Pamlico Sound, and oceanside locations north of Cape Hatteras. Rough
surf will develop along with the threat for minor erosion for the
beaches north of Hatteras.

Large swells will develop late in the week as a powerful and large
storm system develops over the open Atlantic Ocean, with beach
erosion and coastal flooding issues possible for the Outer Banks
north of Buxton.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:02 AM EDTSmall Craft AdvisoryMHX9 days
Mar 31, 3:05 AM EDTWind AdvisoryMHXCarteret, Dare, Hyde36 hr
Mar 31, 3:19 AM EDTCoastal Flood AdvisoryMHXCarteret, Craven, Dare, Hyde, Pamlico41 hr
Mar 31, 3:19 AM EDTHigh Surf AdvisoryMHXDare52 hr
Mar 31, 3:18 PM EDTHigh Wind WarningMHXDare, Hyde18 hr
Mar 31, 3:30 PM EDTStorm WarningMHX15 hr

Nearby

Gale Warnings in North Carolina, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.